[Skip to Content]
[Skip to Content Landing]
Views 5,350
Citations 0
Teachable Moment
June 24, 2019

Coagulation Testing in Patients Taking Direct Oral Anticoagulants: A Teachable Moment

Author Affiliations
  • 1Department of Internal Medicine, The University of Texas Southwestern Medical Center, Dallas
  • 2Division of Hematology Oncology, Department of Internal Medicine, The University of Texas Southwestern Medical Center, Dallas
  • 3Division of Hematology Oncology, Department of Medicine, VA North Texas Health Care System, Dallas
JAMA Intern Med. 2019;179(9):1274-1275. doi:10.1001/jamainternmed.2019.1799

A 55-year-old man with a history of atrial fibrillation, hypertension, and type 2 diabetes mellitus presented to the emergency department (ED) with abdominal pain and vomiting for 1 day after eating leftover salad. His medications included rivaroxaban, amlodipine, and metformin. Results from physical examination were unremarkable. The patient’s comprehensive metabolic panel and complete blood cell count revealed no significant abnormalities. Abdominal radiograph to rule out small bowel obstruction was within normal limits. The patient received 2 L of normal saline with resultant symptomatic improvement. The diagnosis of gastroenteritis was made with plans to discharge the patient.

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    2 Comments for this article
    The Abnormal INR
    PAUL FUCHS, M.D. | Solo independent Family Physician
    In this particular non elderly individual with normal renal and hepatic function and one day of vomiting, why was the INR 7.1? Even though it may be related to the rivaroxaban, the timing of his last dose, and the test characteristics, can that abnormal result simply be dismissed because the INR should never have been checked? Possibly it was fortuitous that the INR was inappropriately ordered.
    CONFLICT OF INTEREST: None Reported
    DOAC mysteries
    Joerg Wiesenfeldt, MD | Verbundkrankenhaus Bernkastel-Wittlich
    Indeed, an INR of 7.1 seems highly unusual. Should we really question our lab routines ? Or could we leave the one-size-fits-all approach to DOAC dosing and request further testing with an anti-Xa-assay, peak and through ? Perhaps switching the odd "7.1 patient" to some milder, less bleeding-prone anticoagulant ?
    Thank you very much for this very interesting observation !
    CONFLICT OF INTEREST: None Reported
    ×